Bradycardia and Metoprolol Overdose

Today, we discussed the case of a middle-aged man with a history of HIV and HCV cirrhosis who presented with symptomatic, sinus bradycardia, likely secondary to metoprolol poisoning!

TOP PEARLS

  • Atropine works well for conduction abnormalities above or at the level of the AV node.
  • Approach sinus bradycardia by thinking about intrinsic vs extrinsic causes!
  • Hemodialysis has a minimal role in treatment of beta blocker overdose. Only hydrophilic beta blockers (atenolol, nadolol, sotalol) are removed by HD, but metoprolol, propranolol, and timolol are not.

______________________________________________________

APPROACH TO BRADYCARDIA (AND MORE ON BETA-BLOCKER POISONING)

STEP 1: Stabilize the patient!

  • Is airway secure? Is ACLS needed?
  • Atropine can be given early. Give in dose of 0.5 to 1 mg every 3-5 minutes for a total of 0.03 to 0.04 mg/kg (Remember that Atropine works above or at the level of the AV node, and does not work for conductional abnormalities below the His)
  • If symptoms do not improve with atropine, consider dopamine or epinephrine.
  • If still symptomatic despite pharmacologic agents, do transcutaneous pacing!
  • Treat hypotension with IV fluids (but not if patient is in heart failure!)|

STEP 2: After buying yourself more time, determine the etiology behind the bradycardia

  1. Intrinsic Causes
    Ischemia: always think about this and rule-out. Acute MI vs chronic ischemia.
    Cardiomyopathy
    Collagen vascular disease
    Viral myocarditis
    Lyme Disease
    Inherited: Neuromuscular disorder, Friedreich ataxia, X-lined muscular dystrophy
    Idiopathic degenerative disorder

  2. Extrinsic Causes
    Medication effect: anti-arrhythmics, calcium channel blockers, beta blockers, amiodarone, clonidine, lithium, amitriptyline, and many more!
    Hypothermia
    Electrolyte deranagements: Hyperkalemia
    Endocrinopathy: hypothyroidism
    Intracranial hypertension
    Autonomically mediated: vasovagal, carotid sinus hypersensitivity

STEP 3: Treat the underlying cause – We will focus on Beta-blocker poisoning here.

  • Glucagon: first-line treatment for beta-blocker overdose!
    • Give 5 mg IV bolus over 1 minute; may repeat the bolus if there is no increase in pulse or BP after 10-15 minutes (you should see an effect within 1-3 min, with a peak response at 5-7 min!)
    • Note, vomiting is common following glucagon administration. Can give prophylactic or concurrent anti-emetics.
    • Mechanism of action: Activates the cAMP at a site independent of beta agonist à leads to increase in intracellular Calcium à augments cardiac contractility
  • Calcium: A few case reports have shown efficacy of IV calcium in treating beta-blocker toxicity.
    • Beware of iatrogenic overdose!
  • Insulin and glucose: Mechanism of action is not entirely understood, but the current thought is beta blockers inhibit pancreatic insulin release à reduction in available glucose à diminished cardiac output. Insulin and glucose improve inotropy by providing substrate for aerobic metabolism within the myocyte!
  • GI decontamination: activated charcoal

bradycardia

Advertisements

One thought on “Bradycardia and Metoprolol Overdose”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s